Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Hausdorff dimension, pro-$p$ groups,
and Kac-Moody algebras


Authors: Yiftach Barnea and Aner Shalev
Journal: Trans. Amer. Math. Soc. 349 (1997), 5073-5091
MSC (1991): Primary 28A78, 22C05; Secondary 20F40, 17B67
DOI: https://doi.org/10.1090/S0002-9947-97-01918-1
MathSciNet review: 1422889
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Every finitely generated profinite group can be given the structure of a metric space, and as such it has a well defined Hausdorff dimension function. In this paper we study Hausdorff dimension of closed subgroups of finitely generated pro-$p$ groups $G$. We prove that if $G$ is $p$-adic analytic and $H \le _c G$ is a closed subgroup, then the Hausdorff dimension of $H$ is $\dim H/\dim G$ (where the dimensions are of $H$ and $G$ as Lie groups). Letting the spectrum $% \operatorname {Spec}(G)$ of $G$ denote the set of Hausdorff dimensions of closed subgroups of $G$, it follows that the spectrum of $p$-adic analytic groups is finite, and consists of rational numbers.

We then consider some non-$p$-adic analytic groups $G$, and study their spectrum. In particular we investigate the maximal Hausdorff dimension of non-open subgroups of $G$, and show that it is equal to $1 - {1 \over {d+1}}$ in the case of $G = SL_d(F_p[[t]])$ (where $p > 2$), and to $1/2$ if $G$ is the so called Nottingham group (where $p >5$). We also determine the spectrum of $SL_2(F_p[[t]])$ ($p>2$) completely, showing that it is equal to $[0,2/3] \cup \{ 1 \}$.

Some of the proofs rely on the description of maximal graded subalgebras of Kac-Moody algebras, recently obtained by the authors in joint work with E. I. Zelmanov.


References [Enhancements On Off] (What's this?)

  • [A] J.L. Abercrombie, Subgroups and subrings of profinite rings, Math. Proc. Cambr. Phil. Soc. 116 (1994), 209-222. MR 95h:11078
  • [B] N. Bourbaki, Lie groups and Lie algebras, Chapters 1-3, Springer, Berlin, 1980.
  • [BShZ] Y. Barnea, A. Shalev and E.I. Zelmanov, Graded subalgebras of affine Kac-Moody algebras, to appear in Israel J. Math.
  • [C] R. Camina, Subgroups of the Nottingham Group, Ph.D. Thesis, QMW, London, 1996.
  • [D1] E.B. Dynkin, Semisimple subalgebras of semisimple Lie algebras, Amer. Math. Soc. Transl. (2) 6 (1957), 111-244. MR 13:904c
  • [D2] E.B. Dynkin, Maximal subgroups of the classical groups, Amer. Math. Soc. Transl. (2) 6 (1957), 245-378. MR 14:244d
  • [DDMS] J. Dixon, M.P.F. Du Sautoy, A. Mann and D. Segal, Analytic Pro-$p$ Groups, London Math. Soc. Lecture Note Series 157, Cambridge University Press, Cambridge, 1991. MR 94e:20037
  • [F] K. Falconer, Fractal Geometry: mathematical foundations and applications, John Wiley & Sons, New York, 1990. MR 92j:28008
  • [H] J.E. Humphreys, Introduction to Lie Algebras and Represention Theory, Springer, Berlin, 1972. MR 48:2197
  • [J] D.L. Johnson, The group of formal power series under substitution, J. Australian Math. Soc. 45 (1988), 296-302 MR 89j:13021
  • [La] M. Lazard, Groupes analytiques $p$-adiques, Publ. Math. I.H.E.S. 26 (1965), 389-603. MR 35:188
  • [LM] A. Lubotzky and A. Mann, Powerful $p$-groups. I,II. J. Algebra 105 (1987), 484-515. MR 88f:20045; MR 88f:20046
  • [LSh] A. Lubotzky and A. Shalev, On some $\Lambda $-analytic pro-$p$ groups, Israel J. Math. 85 (1994), 307-337. MR 95f:20047
  • [S] J.-P. Serre, Lie algebras and Lie groups (new edition). Lecture Notes in Math. 1500, Springer, Berlin, 1991. MR 93h:17001
  • [Sh1] A. Shalev, Growth functions, $p$-adic analytic groups, and groups of finite coclass, J. London Math. Soc. 46 (1992), 111-122. MR 94a:20047
  • [Sh2] A. Shalev, Some problems and results in the theory of pro-$p$ groups, Groups '93 - Galway/St Andrews, eds: Campbell et al., London Math. Soc. Lecture Note Series 212, Cambridge University Press, Cambrideg, 1995, pp. 528-542. MR 96k:20040
  • [Yo] I.O. York, The Group of Formal Power Series under Substitution, Ph.D. Thesis, Nottingham, 1990.
  • [Z] E.I. Zelmanov, On periodic compact groups, Israel J. Math. 77 (1992), 83-95. MR 94e:20055

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 28A78, 22C05, 20F40, 17B67

Retrieve articles in all journals with MSC (1991): 28A78, 22C05, 20F40, 17B67


Additional Information

Yiftach Barnea
Affiliation: Institute of Mathematics, The Hebrew University, Jerusalem 91904, Israel
Email: yiftach@math.huji.ac.il

Aner Shalev
Affiliation: Institute of Mathematics, The Hebrew University, Jerusalem 91904, Israel
Email: shalev@math.huji.ac.il

DOI: https://doi.org/10.1090/S0002-9947-97-01918-1
Received by editor(s): June 4, 1996
Additional Notes: Supported by the United States – Israel Bi-National Science Foundation, Grant No. 92-00034/3
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society